Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Raleigh, NC

July 27, 2005Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 27, 2005, 11:49 PM EDT for Wilson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 11:49 PM EDT (03:49 UTC)
Expired
Jul 28, 2005, 12:15 AM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3288 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 280349
SVRRAH
NCC195-280415-
/O.NEW.KRAH.SV.W.0092.050728T0349Z-050728T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1149 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILSON...MOVING SOUTHEAST AT 10 MPH. PENNY
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILSON...
  DRIVERS STORE...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3573 7802 3576 7804 3579 7802 3579 7800
      3583 7791 3583 7787 3579 7775 3574 7774
      3562 7780 3562 7781

$$

28
1 follow-up statement
000 
WWUS52 KRAH 280415
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 AM EDT THU JUL 28 2005

NCC195-280424-
/O.EXP.KRAH.SV.W.0092.000000T0000Z-050728T0415Z/
WILSON NC-
1214 AM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY EXPIRES AT 1215
AM EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS AND HAS DRIFTED 
INTO THE EASTERN PART OF WILSON COUNTY.

LAT...LON 3573 7802 3576 7804 3579 7802 3579 7800
      3583 7791 3583 7787 3579 7775 3574 7774
      3562 7780 3562 7781

$$

RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:54 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 27, 9:54 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT WED JUL 27 2005

.SHORT TERM (REST OF TONIGHT)...
ONLY MINOR CHANGES MADE IN THE FORECAST PARAMETERS IN THE LATE
EVENING UPDATE.  WINDS HAVE BEEN GIVEN A MORE NORTHERLY COMPONENT
FOR LATE TONIGHT AND THURSDAY BASED ON LATEST GUIDANCE SHIFTING THE
SURFACE TROUGH EAST OF THE CWA BY DAYBREAK.  THE GSO 00Z RAOB SHOWED
SIGNIFICANT INSTABILITY...BUT STILL LACKING MOISTURE.  POPS HAVE
BEEN SMOOTHED SOMEWHAT BUT STILL IMPLY 30-40 PERCENT COVERAGE FOR
SCATTERED SHOWERS AND TSTMS OVERNIGHT. -RFG
&&

.PREVIOUS DISCUSSION...
(ISSUED 230 PM EDT WED JUL 27 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER RIDGE SLUGGISH TO BREAK DOWN(SLOWER THAN MODELS SUGGESTED) AS
CWA BASICALLY CLOUD FREE...A FEW CU STARTING TO DEVELOP. MODEL
TRENDS CONTINUE TO SHOW SOME FAIRLY GOOD DYNAMICS FOR A PERIOD OF
SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS EVENING INTO THE
EARLY MORNING HOURS. THESE SHOWERS/THUNDERSTORMS AIDED BY
CONVERGENCE ALONG SURFACE BOUNDARY (PIEDMONT TROUGH BECOMING MORE
PRONOUNCES)...LIFT AND SOME JET DYNAMICS. GFS INDICATING COLUMN
MOISTENING AND PRECIPITABLE INCREASING TO 2+ BY 06Z BUT NAM/ETA
DRIER...PRECIPITABLE WATERS INCREASE TO 1.7-1.8.
FWC/MET MOS POPS LESS THAN 20 PERCENT FOR TONIGHT...MAV 40-50
PERCENT. WILL GO WITH AN INCREASING TREND OF CHANCE POPS LATER
TONIGHT WITH BEST CHANCE NORTHEAST SECTIONS TOWARD AND COUPLE HOURS
AFTER MIDNIGHT.
THURSDAY...STILL ON THE HOT SIDE BUT NOT LIKE PREVIOUS TWO DAYS.
HIGHS IN THE LOWER TO MID 90S. THESE TEMPERATURES WITH DEWPOINTS IN
THE LOWER AND MID 70S WILL EQUATE TO HEAT INDEX VALUES AROUND 105
DEGREE THRESHOLD IN THE AFTERNOON FOR MUCH THE CENTRAL AND EASTERN
SECTIONS. SO WILL ISSUE HEAT ADVISORY FOR THESE AREAS.
A BREAK IN THE HEAT WILL COME FRIDAY INTO THE WEEKEND AS HIGHS
DROP BACK INTO THE MID AND UPPER 80S...COULD SEE SOME READINGS CLOSE
TO THE 80 DEGREE MARK IN THE NORTHWEST SECTIONS.
COLD FRONT APPROACHING FROM THE WEST/NORTHWEST LATE IN THE DAY AND
WILL LINGER OVER THE AREA THROUGH THE REST OF THE PERIOD. SO EXPECT
A PERIOD OF SHOWERS/THUNDERSTORMS. WILL CONTINUE POPS IN THE LIKELY
CATEGORY THROUGH THE PERIOD. ADDITIONALLY INSTABILITY/LIFT...HIGH
MOISTURE CONTENT(PRECIP WATERS OVER 2.0)...UPPER DIVERGENCE/LOW
LEVEL CONVERGENCE ALONG LINGERING SURFACE BOUNDARY WILL PROVIDE THE
POTENTIAL FOR LOCALLY HEAVY RAINS AS EXPECT REPEAT/SLOW MOVING
STORMS. LOOKS LIKE AREA GOING FROM A PERIOD OF INTENSE HEAT TO
POTENTIAL FOR FLOODING.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HPC GUIDANCE GENERALLY ACCEPTED WITH MODIFICATION.
WET TREND CONTINUES FOR THE END OF THE WEEKEND. THEN ACTIVITY WILL
GRADUALLY DECREASE THE FIRST HALF OF THE NEW WEEK. WITH MID LEVEL
TROUGH AND CONVERGENCE IN VICINITY OF SURFACE BOUNDARY AND FAIRLY
DEEP MOISTURE (PRECIPITABLE WATERS OVER 2.0) WILL RESULT IN
CONTINUED CONVECTION THE END OF THE WEEKEND INTO THE FIRST HALF
OF NEXT WEEK.

AVIATION...

COLD FRONT STRETCHING FROM PENNSYLVANIA TO TEXAS WILL MOVE SLOWLY
SOUTHEAST TONIGHT. WINDS OVER THE CWA WILL SHIFT TO THE SOUTH AND
SOUTHWEST INCREASING MOISTURE OVER THE AREA. WITH THE INCREASE IN
MOISTURE WILL COME THE THREAT OF SHOWERS AND THUNDERSTORMS LATER
TONIGHT. VFR CIGS/VSBYS EXCEPT MVFR IN THUNDERSTORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-084>086-
088-089 FROM NOON THURSDAY TO 5 PM THURSDAY.
&&

SHORT TERM...RFG
Hazardous weather outlook, Jul 27, 5:03 AM EDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
503 AM EDT WED JUL 27 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
503 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WILL CONTINUE TODAY. THE HEAT COMBINED WITH
THE HUMIDITY WILL CREATE HEAT INDEX VALUES AT OR ABOVE 110 DEGREES
OVER THE EASTERN PIEDMONT...COASTAL PLAIN AND SANDHILLS THIS
AFTERNOON. THE HEAT INDEX IN THE NORTHERN AND WESTERN PIEDMONT
WILL REACH BETWEEN 105 AND 110 DEGREES. REFER TO THE PRODUCT
RDUNPWRAH FOR FURTHER DETAILS.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATE DAY
AND THIS EVENING OVER THE NORTHERN PIEDMONT AND THE NORTHERN
COASTAL PLAIN. THE MAIN HAZARDS FROM THESE STORMS WILL BE NUMEROUS
TO NEARLY CONTINUOUS LIGHTNING STRIKES AND WIND GUSTS UP TO 40
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS
CENTRAL NORTH CAROLINA LATE THURSDAY THROUGH FRIDAY AND PERSIST
INTO EARLY NEXT WEEK. DUE TO THE MOIST AIRMASS AND THE POTENTIAL
FOR THE STORMS TO MOVE REPEATEDLY ACROSS THE SAME
LOCATION...LOCALLY EXCESSIVE RAINFALL IS POSSIBLE...ESPECIALLY
FRIDAY INTO SATURDAY. THIS MAY LEAD TO LOCALIZED FLOODING
PROBLEMS. THE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND WIND
GUSTS UP TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:10 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Jul 28, 7:13 PM EDTSevere Thunderstorm WarningRAHAnson27 min
Jul 28, 7:54 PM EDTSevere Thunderstorm WarningRAHChatham, Orange36 min
Jul 28, 7:56 PM EDTSevere Thunderstorm WarningRAHDavidson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.